07 Sep Contrast Media: PPIs One Of Risk Factors For Hypersensitivity Reaction
MedicalResearch.com: Interview with:
Elena Ramírez, MD, PhD
Clinical Pharmacology Department
Hospital Universitario la Paz, IdiPaz
School of Medicine, U.A.M.
Medical Research: What are the main findings of the study?
Dr. Ramirez: We found that the presence of a past history of allergy, the use of proton pump inhibitors (PPI), the number of times of previous administration of contrast media , and high values of creatinine are significant factors to hypersensitivity reactions to contrast media (CM). We found a low, but relevant, number of positive skin tests. The tolerability of an alternative skin test-negative contrast media or different contrast media was confirmed in all cases.
Medical Research: Were any of the findings unexpected?
Dr. Ramirez: To our knowledge, this is the first time that PPI are described as a specific factor related hypersensitivity reactions to contrast media . The mechanisms by PPI may cause reactions to contrast media are hypothetical. The presence of undigested oligopeptides by treatment with PPI may induce a T-helper (Th)-2 response and immunoglobulin (Ig)-E sensitization of the immune system. This allergic status of the patient might be facilitating the reactions to intravenous contrast media .
Medical Research: What should clinicians and patients take away from your report?
Dr. Ramirez: The incidence of hypersensitivity reactions to contrast media is low. A new risk factor is PPI. The impaired renal function, in patients with history of allergy, and PPI use can significantly increase the risk of hypersensitivity reactions to contrast media , especially allergic reactions. Skin tests are useful for the diagnostic workup in patients with allergic reactions.
Medical Research: What recommendations do you have for future research as a result of this study?
Dr. Ramirez: Test the tolerability of an alternative skin test-negative contrast media different contast media before avoiding all contast media. However, there is still room for caution on the reliability of skin test for diagnosis of hypersensitivity reactions to contast media and for the choice of safe alternative CMcontast media.
Hypersensitivity reactions to contrast media injections: a nested case–control study
Ramírez, Elena et al.
Annals of Allergy, Asthma & Immunology
Published Online: August 22, 2014